Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 41, NWS Baltimore/Washington

May 17, 20114 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at May 17, 2011, 11:49 PM EDT for 4 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2011, 11:49 PM EDT (03:49 UTC)
Expired
May 18, 2011, 3:45 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Albemarle County, VA, City of Charlottesville, VA, Greene County, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 133 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WGUS51 KLWX 180349
FFWLWX
VAC003-079-165-540-180745-
/O.NEW.KLWX.FF.W.0041.110518T0349Z-110518T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1149 PM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA...
  WEST CENTRAL GREENE COUNTY IN CENTRAL VIRGINIA...
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA...

* UNTIL 345 AM EDT

* AT 1145 PM EDT...FLASH FLOODING WAS REPORTED FROM THUNDERSTORMS
  ALONG A LINE EXTENDING FROM 17 MILES SOUTHEAST OF FREE UNION TO 24
  MILES SOUTHEAST OF FREE UNION...OR ALONG A LINE EXTENDING FROM 11
  MILES NORTH OF PALMYRA TO 6 MILES WEST OF PALMYRA...MOVING
  NORTHWEST AT 25 MPH.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
  INCLUDE THE CITY OF CHARLOTTESVILLE...FREE UNION...BOONESVILLE...  
  AND MASSANUTTEN.

LAT...LON 3833 7885 3845 7872 3800 7830 3783 7846

$$

BAJ
1 follow-up statement
266 
WGUS71 KLWX 180739
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 AM EDT WED MAY 18 2011

VAC003-079-165-540-180749-
/O.EXP.KLWX.FF.W.0041.000000T0000Z-110518T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF CHARLOTTESVILLE VA-GREENE VA-ALBEMARLE VA-ROCKINGHAM VA-
339 AM EDT WED MAY 18 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 AM EDT FOR SOUTHEASTERN
ROCKINGHAM...ALBEMARLE...WEST CENTRAL GREENE AND CITY OF
CHARLOTTESVILLE COUNTIES...

THE HEAVY RAIN HAS MOVED OUT OF THE AREA.

LAT...LON 3833 7885 3845 7872 3800 7830 3783 7846

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:37 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 17, 10:37 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1037 PM EDT TUE MAY 17 2011

.SYNOPSIS...
A CUTOFF UPPER LOW OVER THE SOUTHERN APPALACHIANS WILL DRIFT NORTH
THROUGH THE END OF THE WORK WEEK...WITH UNSETTLED WEATHER
CONTINUING INTO FRIDAY. HIGH PRESSURE IS THEN EXPECTED THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ACTIVE WEATHER CONTINUES WITH A NARROW SWATH OF SHOWERS AND
THUNDERSTORMS FROM LOUISA CO VA TO HARDY CO WV...MOVING NW...AND
THE WHOLE SWATH DRIFTING NORTH.

VORT LOBE THAT CROSSED THE CWA TODAY IS NOW OBSERVED IN WATER
VAPOR OVER THE ERN OH VLY WITH THE UPPER TROUGH PERSISTING TO OUR
WEST. ELY SFC FLOW CONTINUES THROUGH THE NIGHT. FLASH FLOOD WATCH
WILL BE MAINTAINED FOR THE TIME BEING...EXPIRES AT 2 AM. DC WAS
ADDED TO THE COASTAL FLOOD WARNING...SEE COASTAL FLOOD SECTION
BELOW.

PREVIOUS DISCUSSION...
TOMORROW WILL BE FAIRLY SIMILAR TO TODAY BUT THE UPPER LOW WILL BE
CLOSER. THE PROXIMITY OF THIS FEATURE GIVES OUR REGION A CONTINUED
CHANCE FOR BANDS OF TSTMS WITH HEAVY RAIN. WINDS ALOFT WILL BE
MORE SLY THAN SELY.

HIGHS/LOWS AND WINDS WILL BE A BIT HIGHER TOMORROW AS
WELL...THOUGH WINDS WILL BE A LIT LIGHTER THAN TODAY /SINCE THE
LOW-LEVEL JET WILL BE JUST OFF THE COAST AS OPPOSED TO OVER THE
WRN SHORE/BAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
CLOSED UPR LOW WILL MAKE SLOW NWD MVMT ACRS WV WED NGT. VORTICITY
MAXIMUM THAT WILL APRCH FCST AREA WED AFTN WILL CROSS WED NGT.
ACTIVE WX XPCD WED AS THIS VORTICITY MAXIMUM CROSSES...BUT PCPN
WILL SUBSIDE WED NGT IN ITS WAKE.

UPR LOW WILL CROSS FCST AREA THU. ITS ASSOCIATED COLD POOL ALOFT
MAY LEAD TO INCRD INSTBY THU AFTN AMID CONTD MOIST LOW-LVL AMS...
WHICH WILL HELP TO INVIGORATE CNVCTN DURG PEAK HEATING. ANY PCPN
SHUD WANE BY THU MRNG.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
DP NWLY FLOW WILL ENSUE IN WAKE OF UPR LOW ON FRI. SUFFICIENT
HEATING IN WAKE OF THE SYSTEM MAY GENERATE LMTD INSTBY AND SCT
SHWRS BEFORE SUBSIDENCE LEADS TO DRYING OF THE COLUMN.

FCST AREA WILL BE LOCATED AHEAD OF UPR RDG FRI NGT-SAT NGT. NO
PCPN XPCD DURG THIS TIME. UPR RDG AXIS WILL MOVE ACRS FCST AREA
SUN AFTN AS LOW-LVL MSTR INCRS. CNVCTN MAY DVLP SUN AFTN IN WRN
ZONES AMID INCRG MID- AND UPR-LVL FLOW. TSTM CHCS INCR MON AS
AN APRCHG SHRTWV TROF JOINS THE MIX.

MAXIMA THRU THE WKEND WILL BE IN THE LOW-MID 80S. MINIMA WILL BE
IN THE UPR 50S-LWR 60S OWING TO HIGH BNDRY LYR MSTR CONTENT.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
PERSISTENT TSTM ACTIVITY ALONG A LINE FROM KLKU TO KW99 AND
DRIFTING NORTH. PLENTY OF MOISTURE WILL REMAIN SITUATED OVER THE
AREA WITH ELY SFC FLOW. LOW CIGS STILL ANTICIPATED LATE TONIGHT IN
MOIST ONSHORE FLOW. TOWARD MID- MORNING WED...WE SHOULD SEE A GRADUAL
DISSIPATION OF THE LOWER CIGS. MORE CONVECTIVE STORMS TOMORROW.

DAILY CNVCTN MAY LEAD TO SUB-VFR CIGS WED NGT-THU NGT. VFR CONDS
AND NO SGFNT WX XPCD DURG THE WKEND.

&&

.MARINE...
ELY FLOW GUSTING TO AROUND 20 KT...SCA UP UNTIL 2 AM FOR ALL BUT
THE UPPER TIDAL POTOMAC. FLOW EASES REST OF TONIGHT...NO HEADLINE
THROUGH WEDNESDAY. LIGHT FLOW BECOMES NORTHWESTERLY ON FRIDAY...NO
HEADLINES EXPECTED ATTM.

&&

.TIDES/COASTAL FLOODING...
FULL MOON AND ONSHORE FLOW WILL CONTINUE TO INCREASE WATER LEVELS
TO 1 TO 2 FEET ABOVE ACROSS THE CHESAPEAKE BAY THROUGH MID WEEK.
COASTAL FLOOD WARNING NOW FOR UPPER TIDAL POTOMAC /ALEXANDRIA AND
WASHINGTON DC/ AND THE WESTERN SHORE OF THE MD PORTION OF THE
BAY...ADZY ELSEWHERE ALONG THE TIDAL POTOMAC. ADZY IN PLACE FOR
ALL COASTAL AREAS WED EVENING SINCE THAT HIGH TIDE IS THE LESSER
ASTRONOMICAL HIGH TIDE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD WARNING UNTIL NOON EDT WEDNESDAY FOR DCZ001.
     COASTAL FLOOD ADVISORY FROM NOON WEDNESDAY TO 6 AM EDT
     THURSDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR MDZ003>005-501-
     502.
     COASTAL FLOOD WARNING UNTIL NOON EDT WEDNESDAY FOR MDZ007-011-
     014-017-018.
     COASTAL FLOOD ADVISORY FROM NOON WEDNESDAY TO 6 AM EDT
     THURSDAY FOR MDZ007-011-014-017-018.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR MDZ013-016.
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR VAZ025>031-
     036>040-042-050-051-056-501>504.
     COASTAL FLOOD WARNING UNTIL NOON EDT WEDNESDAY FOR VAZ054.
     COASTAL FLOOD ADVISORY FROM NOON WEDNESDAY TO 6 AM EDT
     THURSDAY FOR VAZ054.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR VAZ052-053-
     055-057.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ530>534-
     536>543.

&&

UPDATE...JACKSON
PREVIOUS DISCUSSION...GMS/KRAMAR
Hazardous weather outlook, May 17, 10:48 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1048 PM EDT TUE MAY 17 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1048 PM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR SPOTSYLVANIA
COUNTY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE
/FFALWX/ FOR DETAILS.

A COASTAL FLOOD WARNING AND COASTAL FLOOD ADVISORY ARE IN EFFECT
ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY. REFER TO THE LATEST HAZARD MESSAGE
/CFWLWX/ FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER FROM INDIAN HEAD TO
SMITH POINT UNTIL 2 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COASTAL FLOOD WARNING IS IN EFFECT UNTIL NOON WEDNESDAY FOR
PORTIONS OF THE OUTLOOK AREA...AND A COASTAL FLOOD ADVISORY IS IN
EFFECT THROUGH WEDNESDAY NIGHT FOR ALL COASTAL ZONES. PLEASE REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

A FULL MOON AND ONSHORE FLOW IS EXPECTED TO CONTINUE ELEVATED
WATER LEVELS ACROSS THE CHESAPEAKE BAY THROUGH THURSDAY...COASTAL
FLOOD ADVISORIES ARE POSSIBLE.

FRESHWATER INPUT FROM THE POTOMAC RIVER...INCLUDING A LITTLE FALLS
CREST AROUND 9 FT THURSDAY NIGHT...IS EXPECTED TO CAUSE COASTAL FLOOD
CONCERNS FOR THE FAR UPPER TIDAL POTOMAC...PARTICULARLY AROUND
HIGH TIDE.

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. PLEASE RELAY
RAINFALL AND COASTAL FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE
IN STERLING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181500-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1048 PM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE
HAIL...AND TORNADOES.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR AREAS WEST OF
INTERSTATE 95. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE
/FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. PLEASE RELAY
RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING.

JACKSON

In the hours before

Local storm report, May 17, 8:36 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TORNADO          1 WSW MAUGANSVILLE      39.69N  77.76W
05/17/2011                   WASHINGTON         MD   TRAINED SPOTTER

            LARGE TREES DOWN AND SHINGLES OFF ROOF... TRAINED
            SPOTTER OBSERVED TORNADO

&&

EVENT NUMBER LWX1100652

HAS
Local storm report, May 17, 9:01 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
901 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             1 SE HAYFIELD           39.22N  78.28W
05/17/2011  M1.00 INCH       FREDERICK          VA   PUBLIC

&&

EVENT NUMBER LWX1100653

SBK
Local storm report, May 17, 9:02 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
902 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             3 SW HAYFIELD           39.20N  78.32W
05/17/2011  E1.00 INCH       FREDERICK          VA   PUBLIC

&&

EVENT NUMBER LWX1100654

SBK
Special weather statement, May 17, 9:51 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
951 PM EDT TUE MAY 17 2011

VAZ027-029-039-040-180230-
MADISON VA-PAGE VA-RAPPAHANNOCK VA-SHENANDOAH VA-
951 PM EDT TUE MAY 17 2011

...STRONG THUNDERSTORMS TO AFFECT MADISON...PAGE...RAPPAHANNOCK AND
SHENANDOAH COUNTIES...

AT 952 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF SHENANDOAH CAVERNS TO
CRIGLERSVILLE...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT JACKSON...LURAY AND SPERRYVILLE.

HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3867 7818 3853 7821 3853 7823 3852 7821
      3842 7828 3865 7868 3895 7865
TIME...MOT...LOC 0152Z 172DEG 23KT 3869 7864 3848 7831

SBK
Special weather statement, May 17, 10:23 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 PM EDT TUE MAY 17 2011

VAZ027-WVZ055-180315-
SHENANDOAH VA-HARDY WV-
1023 PM EDT TUE MAY 17 2011

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND HARDY COUNTIES...

AT 1023 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF JEROME TO KINGS CROSSING...
MOVING NORTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE LOST RIVER...HARMONY...LOST CITY...
MAURERTOWN...WOODSTOCK...PERRY...TOMS BROOK...BAKER...BEAN SETTLEMENT
AND MCCAULEY.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3896 7837 3878 7845 3875 7847 3872 7851
      3872 7853 3873 7855 3872 7857 3886 7882
      3918 7887
TIME...MOT...LOC 0223Z 169DEG 28KT 3891 7875 3877 7851

SBK
Local storm report, May 17, 11:01 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      LYDIA                   38.33N  78.49W
05/17/2011                   GREENE             VA   DEPT OF HIGHWAYS

            SPOTSWOOD TRAIL CLOSED DUE TO FLASH FLOODING.

&&

EVENT NUMBER LWX1100655

SBK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:47 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Madison, Orange, Page, Rockingham and 1 more6 hr
May 17, 9:27 PM EDTSevere Thunderstorm WarningLWXGreene, Madison, Page, Rockingham48 min
May 17, 9:51 PM EDTSpecial Weather StatementLWXPage, Shenandoah39 min
May 17, 10:14 PM EDTFlash Flood WarningLWXMadison, Page, Rappahannock, Shenandoah5 hr
May 17, 10:23 PM EDTSpecial Weather StatementLWXShenandoah52 min
May 17, 10:43 PM EDTTornado WarningLWXShenandoah17 min
May 18, 1:10 AM EDTSpecial Weather StatementLWXNelson, City of Waynesboro65 min
May 18, 1:46 AM EDTAreal Flood WarningLWXFrederick, Shenandoah7 hr
May 18, 1:49 AM EDTSpecial Weather StatementLWXAugusta, City of Staunton, City of Waynesboro41 min
May 18, 4:08 AM EDTRiver Flood WarningLWXCulpeper, Fauquier6 hr
May 18, 5:17 AM EDTAreal Flood WarningLWXAlbemarle, Greene, Rockingham, City of Charlottesville11 min
May 18, 6:31 AM EDTRiver Flood WarningLWXLoudoun45 hr
May 18, 6:31 AM EDTRiver Flood WarningLWXLoudoun62 hr
May 18, 8:47 AM EDTAreal Flood WarningLWXAlbemarle, Augusta, Clarke, Culpeper, Fauquier, Frederick and 13 more30 hr
May 18, 9:47 AM EDTRiver Flood WarningLWXFairfax58 hr
May 18, 9:49 AM EDTRiver Flood WarningLWXShenandoah24 hr
May 18, 9:50 AM EDTRiver Flood WarningLWXClarke35 hr
May 18, 11:29 AM EDTSpecial Marine WarningLWX61 min
May 18, 11:36 AM EDTSpecial Weather StatementLWXHighland24 min
May 18, 11:44 AM EDTCoastal Flood WatchLWXFairfax, King George, Stafford, City of Fairfax7 hr
May 18, 11:55 AM EDTSevere Thunderstorm WarningLWXHighland50 min
May 18, 12:13 PM EDTSpecial Marine WarningLWX62 min
May 18, 1:00 PM EDTSpecial Weather StatementLWXHighland30 min
May 18, 1:15 PM EDTSpecial Weather StatementLWXFauquier30 min
May 18, 1:47 PM EDTSpecial Weather StatementLWXKing George, Stafford43 min
May 18, 1:49 PM EDTSpecial Weather StatementLWXFauquier41 min
May 18, 2:00 PM EDTSpecial Weather StatementLWXPrince William, City of Manassas45 min
May 18, 2:05 PM EDTSpecial Marine WarningLWX85 min
May 18, 2:08 PM EDTFlash Flood WarningLWXFauquier, Loudoun, Prince William, City of Manassas, City of Manassas Park4 hr
May 18, 2:08 PM EDTSpecial Marine WarningLWX67 min
May 18, 2:46 PM EDTSpecial Weather StatementLWXPrince William, City of Manassas, City of Manassas Park29 min
May 18, 2:58 PM EDTRiver Flood WarningLWXClarke, Warren7 hr
May 18, 3:06 PM EDTSpecial Weather StatementLWXLoudoun, Prince William, City of Manassas, City of Manassas Park24 min
May 18, 3:12 PM EDTSevere Thunderstorm WarningLWXLoudoun33 min
May 18, 3:25 PM EDTSpecial Marine WarningLWX95 min
May 18, 3:40 PM EDTFlash Flood WarningLWXFairfax, Loudoun2 hr
May 18, 3:44 PM EDTSevere Thunderstorm WarningLWXLoudoun19 min
May 18, 3:50 PM EDTSevere Thunderstorm WarningLWXLoudoun40 min
May 18, 4:22 PM EDTSpecial Weather StatementLWXStafford, City of Fredericksburg23 min
May 18, 5:11 PM EDTSpecial Weather StatementLWXKing George34 min
May 18, 5:12 PM EDTSpecial Marine WarningLWX93 min
May 18, 5:15 PM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg45 min
May 18, 5:27 PM EDTSpecial Weather StatementLWXFauquier33 min
May 18, 5:30 PM EDTSpecial Weather StatementLWXFrederick30 min
May 18, 5:36 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Rappahannock, Warren26 min
May 18, 5:56 PM EDTSevere Thunderstorm WarningLWXKing George, Prince William, Stafford49 min
May 18, 6:32 PM EDTSpecial Weather StatementLWXStafford28 min
May 18, 6:36 PM EDTSpecial Weather StatementLWXStafford24 min
May 18, 6:37 PM EDTSpecial Weather StatementLWXFrederick23 min
May 18, 6:44 PM EDTSevere Thunderstorm WarningLWXFauquier, King George, Prince William, Spotsylvania, Stafford, City of Fredericksburg46 min
May 18, 6:46 PM EDTSpecial Marine WarningLWX72 min
May 18, 7:22 PM EDTSpecial Marine WarningLWX59 min
May 18, 7:26 PM EDTSpecial Weather StatementLWXCity of Fredericksburg34 min
May 18, 7:28 PM EDTSpecial Weather StatementLWXStafford32 min
May 18, 7:43 PM EDTSpecial Weather StatementLWXWarren32 min
May 18, 7:52 PM EDTSpecial Marine WarningLWX44 min

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.